Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 57, NWS Midland/Odessa, TX

October 8, 2015Jeff Davis County, Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 8, 2015, 6:41 AM CDT for Jeff Davis County, Presidio County, Texas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 8, 2015, 6:41 AM CDT (11:41 UTC)
Expired
Oct 8, 2015, 10:45 AM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Jeff Davis County, TX, Presidio County, TX

What was reported inside it

TimeReportWhereRemark
Oct 8, 7:45 AM CDTFLASH FLOODFort Davis, TXREPORTS OF HIGHWAY 118 CLOSED BETWEEN FORT DAVIS AND FORT DAVIS STATE PARK. ALSO A ROCK SLIDE AND OTHER DEBRIS REPORTED ON HIGHWAY 118 NORTH OF THE MCDONALD OBSERVATORY.
Oct 8, 7:45 AM CDTFLASH FLOODFort Davis, TXPORTIONS OF HIGHWAYS 118 AND 166 CLOSED BETWEEN KENT AND THE FOTRT DAVIS STATE PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 64 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.7 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2015-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 554 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2015-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
554 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2027 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

769 
WGUS54 KMAF 081141
FFWMAF
TXC243-377-081545-
/O.NEW.KMAF.FF.W.0057.151008T1141Z-151008T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
641 AM CDT THU OCT 8 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PRESIDIO COUNTY IN SOUTHWESTERN TEXAS...
  JEFF DAVIS COUNTY IN SOUTHWESTERN TEXAS...

* UNTIL 1045 AM CDT
    
* AT 638 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING OF DRAWS,
  ARROYOS, LOW WATER CROSSING IS LIKELY.

* SOME LOCATIONS INCLUDE... MARFA...FORT DAVIS...BUFFALO TRAIL SCOUT
  CAMP...CAMP MITRE PEAK... DAVIS MOUNTAINS STATE
  PARK...CANDELARIA...CHINATI MOUNTAINS...BLOYS CAMP...RYAN...INDIAN
  LODGE STATE PARK...SHAFTER...MARFA MUNICIPAL AIRPORT...MCDONALD
  OBSERVATORY...BLACK MOUNTAIN...FORT DAVIS NATIONAL HISTORICAL SITE
  AND STAR MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH. 

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3065 10438 3109 10411 3066 10347 3042 10381
      3002 10382 2964 10424 2975 10453 2994 10465
      3019 10470

$$

49
1 follow-up statement
700 
WGUS74 KMAF 081336
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
836 AM CDT THU OCT 8 2015

TXC243-377-081545-
/O.CON.KMAF.FF.W.0057.000000T0000Z-151008T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PRESIDIO TX-JEFF DAVIS TX-
836 AM CDT THU OCT 8 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT FOR
CENTRAL PRESIDIO AND JEFF DAVIS COUNTIES...

AT 828 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA.  FLASH FLOODING HAS OCCURRED 
AND IS LIKELY STILL OCCURRING.

REPORTS FROM THE LOCAL FIRE DEPARTMENT OFFICIALS IN FORT DAVIS HAVE 
REPORTED EXCESSIVE RAINFALL OVER THE WARNED AREA THAT CAUSED ROCK 
SLIDES...FLOODING OF LOW WATER CROSSING...AND ROAD CLOSURES ACROSS 
VARIOUS PARTS OF THE COUNTY INCLUDING HIGHWAY 118 BETWEEN KENT AND 
THE STATE PARK...AND HIGHWAY 166. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE LOW WATER AT 
AND AROUND...
 
ALAMITO CREEK SOUTH FORK CROSSING...RR 1837 CROSSING BARILLOS CREEK
TRIBUTARY...SH 118 CROSSING CHERRY CREEK TRIB...GONZALEZ DR
CROSSING CHIHUAHUA CREEK...CEMETERY RD CROSSING CHIHUAHUA CREEK...
CEMETERY RD CROSSING CHIHUAHUA CREEK TRIB...PINTO CANYON RD CROSSING
RIO GRANDE...AND RR 1832 CROSSING TOYAH CREEK TRIB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH. 

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3065 10438 3109 10411 3066 10347 3042 10381
      3002 10382 2964 10424 2975 10453 2994 10465
      3019 10470

$$

49

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 3:29 AM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Oct 8, 3:29 AM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
329 AM CDT THU OCT 8 2015

.DISCUSSION...
An upper low over Srn AZ continuing to bring potential of heavy rain
to the area.  This low is expected to slowly move southward into
Mexico today and then pass off into the Pacific.  Eventually models
take this low in a circle and bring it back to Baja by next weekend
but will have to see how things develop.

Currently a Flash Flood Watch remains in effect for SE NM and most
of W TX.  Have extended the watch out to 12z Friday.  As of 08z have
a large area of showers and thunderstorms on radar over the Western
Permian Basin... SE NM... the Trans Pecos... down into the Marfa
Plateau.  Have had a number of Flash Flood Warnings and advisories
overnight for heavy rain but have not heard much reports.  This
should change as the morning comes.

Even as the low moves south... showers and thunderstorms are
expected to develop east of the low as it pulls moisture around.
Model qpf develops significant amounts of precip today across the
Permian Basin southward to the Big Bend and Lower Trans Pecos.
Diffluent flow aloft and good PW values may result in additional
rainfall amounts of 1 to 2 inches or more.  Will keep high pops for
the region today... tonight... and Friday.  Pops begin to decrease
Friday night with a dry forecast from Saturday night on.

Abundant cloud cover should keep temps below normal today and
tomorrow.  A weak boundary sags down into the area early today with
the wind becoming northerly before returning to the east during the
afternoon.  Temps begin to warm over the weekend into next week.

Heavy rain the last couple of days along the Rio Grande has resulted
in some river flooding near Candelaria.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX                  78  63  79  60  /  60  60  60  20
CARLSBAD NM                    70  57  71  57  /  70  60  60  30
DRYDEN TX                      79  65  80  66  /  80  80  60  30
FORT STOCKTON TX               77  61  78  60  /  80  80  60  30
GUADALUPE PASS TX              67  52  68  56  /  70  60  60  30
HOBBS NM                       71  57  73  56  /  70  60  60  20
MARFA TX                       72  54  71  52  /  80  70  60  30
MIDLAND INTL AIRPORT TX        77  62  78  59  /  70  70  60  20
ODESSA TX                      74  62  77  59  /  70  70  60  20
WINK TX                        75  63  78  61  /  80  70  60  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight FOR THE FOLLOWING ZONES...
      Central Lea County...Eddy County Plains...Guadalupe
     Mountains NP/Lincoln NF/LNZ...Guadalupe Mountains of Eddy
     County...Northern Lea County...Southeast Plains/BLM
     Roswell/LNZ...Southern Lea County.

TX...Flash Flood Watch through Friday morning FOR THE FOLLOWING
     ZONES... Andrews...Big Bend Area...Crane...Davis/Apache
     Mountains Area...Dawson...Ector...Gaines...Glasscock...
     Guadalupe Mountains...Loving...Marfa Plateau...Martin...
     Midland...Pecos...Presidio Valley...Reagan...Reeves County
     and Upper Trans Pecos...Terrell...Upton...Van Horn and
     Highway 54 Corridor...Ward...Winkler.

&&

84/72
Hazardous weather outlook, Oct 8, 3:31 AM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
331 AM CDT THU OCT 8 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-090845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
331 AM CDT THU OCT 8 2015 /231 AM MDT THU OCT 8 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM CHANCES REMAIN HIGH THROUGH TONIGHT...WITH HEAVY
RAINFALL RESULTING IN FLOODING AND FLASH FLOODING THE PRIMARY
THREAT. A FEW STORMS MAY BECOME MARGINALLY SEVERE...PARTICULARLY
IN THE BIG BEND AREA...CAPABLE OF PRODUCING GUSTY WIND AND LARGE
HAIL. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT FOR
MUCH OF THE PERMIAN BASIN AS WELL AS SOUTHEAST NEW MEXICO AND ALL
LOCATIONS ALONG AND WEST OF THE PECOS RIVER...WHERE LOCATIONS
COULD RECEIVE ANOTHER 1 TO 2 INCHES OF RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM AND HEAVY RAIN CHANCES WILL LINGER THROUGH
FRIDAY...WHICH COULD PROLONG THE THREAT OF FLOODING AND FLASH
FLOODING ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

DECISION MAKERS SHOULD CONTINUE PREPARATIONS FOR THE POSSIBILITY
OF FLOODING OF URBAN AND RURAL ROADS...ARROYOS...AND OTHER LARGER
TRIBUTARIES.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 8, 2:38 AM CDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
238 AM CDT THU OCT 8 2015

TXZ058-074-075-080845-
REEVES COUNTY AND UPPER TRANS PECOS TX-PECOS TX-
DAVIS/APACHE MOUNTAINS AREA TX-
238 AM CDT THU OCT 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BREWSTER...EAST CENTRAL
JEFF DAVIS...SOUTH CENTRAL REEVES AND WEST CENTRAL PECOS COUNTIES
UNTIL 345 AM CDT...

AT 237 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHWEST OF HOVEY...OR 23 MILES EAST OF FORT DAVIS...MOVING
NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOVEY.

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 223 AND 237.

LAT...LON 3056 10361 3073 10370 3108 10340 3063 10295
TIME...MOT...LOC 0737Z 245DEG 23KT 3071 10352

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 7:17 PM CDTSpecial Weather StatementMAFCrane, Ector43 min
Oct 7, 7:22 PM CDTFlash Flood WarningMAFCulberson6 hr
Oct 7, 7:48 PM CDTSpecial Weather StatementMAFCulberson27 min
Oct 7, 7:50 PM CDTSpecial Weather StatementMAFJeff Davis40 min
Oct 7, 7:58 PM CDTSpecial Weather StatementMAFMidland47 min
Oct 7, 8:22 PM CDTRiver Flood WarningMAFPresidio72 hr
Oct 7, 8:37 PM CDTSpecial Weather StatementMAFBrewster38 min
Oct 7, 8:38 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves52 min
Oct 7, 9:16 PM CDTSpecial Weather StatementMAFBrewster44 min
Oct 7, 9:36 PM CDTSpecial Weather StatementMAFLoving, Reeves39 min
Oct 7, 9:37 PM CDTAreal Flood AdvisoryMAFCulberson, Loving, Reeves3 hr
Oct 7, 10:25 PM CDTFlash Flood WarningMAFLoving, Reeves, Ward6 hr
Oct 7, 10:37 PM CDTSpecial Weather StatementMAF38 min
Oct 7, 11:31 PM CDTFlash Flood WarningMAFWard, Winkler6 hr
Oct 7, 11:32 PM CDTSpecial Weather StatementMAFJeff Davis43 min
Oct 8, 12:18 AM CDTAreal Flood AdvisoryMAFAndrews, Ector, Gaines3 hr
Oct 8, 1:19 AM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis41 min
Oct 8, 2:38 AM CDTSpecial Weather StatementMAF67 min
Oct 8, 2:39 AM CDTAreal Flood AdvisoryMAFAndrews, Dawson, Gaines, Martin3 hr
Oct 8, 2:41 AM CDTAreal Flood AdvisoryMAFCrane, Ector, Midland3 hr
Oct 8, 4:19 AM CDTAreal Flood AdvisoryMAFLoving, Pecos, Reeves, Ward, Winkler4 hr
Oct 8, 5:03 AM CDTAreal Flood AdvisoryMAFBorden, Dawson, Glasscock, Howard, Martin, Midland and 2 more3 hr
Oct 8, 5:29 AM CDTAreal Flood AdvisoryMAFCulberson, Jeff Davis, Presidio, Reeves3 hr
Oct 8, 5:50 AM CDTAreal Flood AdvisoryMAFAndrews, Gaines, Loving, Ward, Winkler3 hr
Oct 8, 6:24 AM CDTAreal Flood AdvisoryMAFAndrews, Crane, Ector, Ward, Winkler3 hr
Oct 8, 6:40 AM CDTAreal Flood AdvisoryMAFPecos3 hr
Oct 8, 7:49 AM CDTSpecial Weather StatementMAFCrane26 min
Oct 8, 8:16 AM CDTAreal Flood AdvisoryMAFBrewster3 hr
Oct 8, 8:21 AM CDTSpecial Weather StatementMAFCrane39 min
Oct 8, 8:42 AM CDTFlash Flood WarningMAFBrewster, Pecos3 hr
Oct 8, 9:20 AM CDTFlash Flood WarningMAFJeff Davis, Pecos, Reeves4 hr
Oct 8, 10:43 AM CDTFlash Flood WarningMAFCulberson, Jeff Davis, Presidio6 hr
Oct 8, 10:50 AM CDTAreal Flood AdvisoryMAFCrane, Ector, Midland, Upton3 hr
Oct 8, 11:08 AM CDTAreal Flood AdvisoryMAFCrane, Pecos, Upton, Ward112 min
Oct 8, 11:33 AM CDTAreal Flood AdvisoryMAFReagan, Upton3 hr
Oct 8, 11:59 AM CDTFlash Flood WarningMAFEctor, Midland4 hr
Oct 8, 12:10 PM CDTFlash Flood WarningMAFUpton4 hr
Oct 8, 12:41 PM CDTSpecial Weather StatementMAFMidland64 min
Oct 8, 12:58 PM CDTAreal Flood AdvisoryMAFMartin3 hr
Oct 8, 1:23 PM CDTAreal Flood AdvisoryMAFGlasscock3 hr
Oct 8, 2:38 PM CDTSpecial Weather StatementMAFTerrell52 min
Oct 8, 3:18 PM CDTAreal Flood AdvisoryMAFReagan3 hr
Oct 8, 3:20 PM CDTAreal Flood AdvisoryMAFBorden, Howard, Mitchell, Scurry4 hr
Oct 8, 4:36 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
Oct 8, 4:36 PM CDTSpecial Weather StatementMAFBrewster39 min
Oct 8, 4:50 PM CDTRiver Flood WarningMAFPresidio23 hr
Oct 8, 5:06 PM CDTSpecial Weather StatementMAF39 min
Oct 8, 5:22 PM CDTAreal Flood AdvisoryMAFBrewster, Presidio3 hr
Oct 8, 6:19 PM CDTRiver Flood WarningMAFBrewster43 hr
Oct 8, 6:19 PM CDTRiver Flood WarningMAFBrewster19 hr

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.